Format

Send to

Choose Destination
Can J Clin Pharmacol. 2001 Summer;8(2):104-6.

Metformin-associated lactic acidosis in a low risk patient.

[Article in English, French]

Author information

1
Department of Internal Medicine, Queen's University, Kingston, Ontario K7L 2V7, Canada. ellisa@kgh.kari.net

Abstract

Metformin is an oral hypoglycemic agent belonging to the class of biguanides that are commonly used in the treatment of type II diabetes mellitus. Lactic acidosis is a rare but severe adverse reaction that occurs primarily in patients with contraindications such as renal failure. The case of a 71-year-old woman with type II diabetes, in whom severe metformin-associated lactic acidosis was precipitated by acute renal failure in the absence of pre-existing chronic renal failure or other absolute contraindications to biguanide use, is presented. Aggressive correction of the acidosis and prolonged dialysis resulted in a favourable outcome despite severe acidosis. The present case report shows that metformin-associated lactic acidosis can occur in patients without pre-existing renal insufficiency. Metformin should be temporarily stopped when acute renal failure occurs or is anticipated.

PMID:
11493939
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center